Acid reflux, better known as heartburn, can seriously take the fun out of mealtime. Essentially, it’s a burning sensation that comes usually when stomach acid gets where it isn’t supposed to be- usually the esophagus. This can cause pain shortly after eating, and things that would normally be relaxing, such as laying down, actually become more painful. While acid reflux may not be a serious illness itself, it can be linked to them, and in general, it affects your quality of life. Fortunately, there are some that medications can help, but some of them end up doing more harm than good.
Proton Pump Inhibitors
Proton pump inhibitors, or PPI’s for short, have become a concern. PPI’s are used primarily to treat heartburn. They work by reducing the level of gastric acid in the stomach and may be used for other gastric-related ailments, such as peptic ulcers. As the name implies, PPIs operate by blocking the proton pump, which is the final part of the mechanism responsible for introducing gastric acid into the stomach. This can significantly reduce the amount of acid (up to 99% reduction) introduced into the stomach, therefore allowing for heartburn relief, while also giving time for stomach ulcers to heal.
There is a concern however that PPI’s can have harmful effects. This is due to startling findings that indicate certain people have used PPIs for a significant period of time have a much higher risk of developing certain kinds of cancer. For long-term PPI patients, this increased risk is purported to be as high as two and a half times the normal risk. Initially, this may have been overlooked due to the presence of H. Pylori; a common bacterial infection of the stomach lining, H. pylori plays a role in many stomach illnesses and is a factor for stomach cancer.
This recent study is the combined research of the University of London and the University of Hong Kong. Together, these research teams have identified a correlation between the PPIs used for acid reflux and the occurrence of stomach cancer; however, the research used to come to this conclusion, while advantageous for finding correlations, is less suited for determining causation. What this means is that stomach cancer tends to occur more often in cases where the patient is taking PPIs to treat stomach related issues. That being said, the numbers do make some startling implications regarding PPIs and their side effects.Related: 6 Warning Signs of Stomach Cancer that have Nothing to do with Pain
For the study, PPI was pit against H2 blockers, which are another category of drugs used to limit the production of gastric acid. In the case of the participants using PPI for the study, the triple therapy method was used prior to the study’s implementation; triple therapy is a drug strategy that consists of antibiotic use along with PPI in order to eliminate an H pylori infection, usually within a week’s time. The study itself lasted around three years on average for participants, beginning around 2012 and ending in 2015, tracking those who developed stomach cancer within that time frame.